Drug-induced gingival hyperplasia - experimental model

Vol. 58 No. 4, 2017

ROMANIAN JOURNAL of MORPHOLOGY and EMBRYOLOGY

Ancuta Goriuc, Liliana Georgeta Foia, Bogdan Minea, Alexandru Ionut Luchian, Amelia Elena Surdu, Vasilica Toma, Marcel Costuleanu, Ioana Martu

Several causes of gingival hyperplasia are known, the most widely accepted being the drug-induced gingival augmentation, a side effect associated mainly with three classes of drugs: anticonvulsants (Phenytoin), immunosuppressants (Cyclosporine A), and various calcium channel blockers (Nifedipine, Verapamil, Diltiazem). We studied the effect of Cyclosporine A (CsA) and Nifedipine on gingival fibroblasts extracted from the rat gum. Gingival fibroblasts were isolated from 6-week-old male rats weighing 150-170 g, from gingival explants, and grown in a specific culture medium consisting of Dulbecco s Modified Eagle s Medium (DMEM) supplemented with antibiotic and 10% fetal bovine serum (FBS). The medium was also supplemented with CsA (1 micro-g/mL) and Nifedipine (3 mM). We also used a control group that received no treatment. The cells were photographed at 7, 14 and 30 days, with a Nikon Eclipse TE300 phase contrast microscope. For cell viability evidence, we used immunofluorescence (flow cytometry) with a FACS (fluorescence-activated cell sorting) Calibur device and its software. We noticed that the proliferation of these cells increased with the period of drug administration, and the subsequent morphological changes that occurred were related to the presence of drug accumulations in the cell cytoplasm. Modern molecular techniques are needed to shed some light upon the pathogenesis of drug induced gingival overgrowth and, thereby, provide novel information for preventative and effective future therapeutic strategies.

Corresponding author: Vasilica Toma, Associate Professor, MD, PhD; e-mail: vasilicatoma40@yahoo.com; Liliana Georgeta Foia, Professor, MD, PhD; e-mail: lilifoia@yahoo.co.uk

Download PDF